Neurology News: Drugs for epilepsy and for HIV can interact negatively

Neurology Now
February-march 2012
Volume 8(1)
p 13
Back to top

At least one of every 10 people infected with human immunodeficiency virus (HIV) also experiences seizures. This is due in large part to the fact that many HIV-associated complications—such as central nervous system infections—can increase the risk of seizures. Unfortunately, the antiretroviral drugs used to treat HIV can sometimes interact negatively with antiepileptic drugs (AEDs) used for treating seizures: either the AED decreases the effectiveness of the HIV drug or the other way around. For this reason, the American Academy of Neurology (AAN) recently issued the first-ever guideline for prescribing AEDs to people with HIV. (Go to www.aan.com/guidelines to read the guideline.)

GROUNDBREAKER: A new guideline is based on research done in Zambia by neurologist and AAN Fellow Gretchen Birbeck, M.D., M.P.H. MICHIGAN STATE UNIVERSITY

Click here to enlarge

The guideline is based on groundbreaking research done in sub-Saharan Africa by neurologist and AAN Fellow Gretchen Birbeck, M.D., M.P.H., a professor in the department of neurology and ophthalmology and the department of epidemiology and biostatistics at Michigan State University. Dr. Birbeck directs an epilepsy care team in Zambia, where she noticed a skyrocketing number of patients in her epilepsy clinic who were also on antiretroviral drugs. Although many AEDs do not interact negatively with drugs for HIV, her patients often have limited access to these other AEDs. It was this experience that prompted Dr. Birbeck to propose the guideline.

One class of epilepsy medications that can be a particular problem for people with HIV is known as enzyme-inducing AEDs. This includes carbamazepine (brand name Tegretol), phenytoin (brand name Dilantin), and phenobarbital (brand name Solfoton). These medications can significantly lessen the concentration of some antiretroviral medications in the blood, reducing the drugs' effectiveness in controlling HIV. (AEDs are also used to treat non-epilepsy neurologic disorders, such as neuropathic pain, and some psychiatric conditions, such as bipolar depression.)

HIV medications can also decrease the blood levels of some AEDs, but that's easier to manage, says AAN Fellow Christina Marra, M.D., professor of neurology and adjunct professor of medicine (infectious diseases) at the University of Washington School of Medicine in Seattle. “We routinely check AED levels as a part of normal clinical care for any patient with epilepsy, and we can adjust the dose as needed. But levels of HIV drugs aren't monitored as routinely and are harder to interpret.”

This doesn't mean that people with HIV can never be prescribed those AEDs known to reduce the effectiveness of HIV drugs. “I have a patient with very intractable [difficult-to-control] epilepsy, and [phenytoin] is the only thing that stops his seizures,” Dr. Marra says. “Because of that, I have to monitor his levels of raltegravir, atazanavir, and ritonavir [antiretroviral medications] with the help of a pharmacist with expertise in dispensing medications for HIV. We've been able to keep his epilepsy and his HIV under control, but it's more complicated than usual.”

The guideline covers only some of the potential interactions between AEDs and antiretroviral drugs. “There are lots of known interactions—and theoretical ones as well,” says Dr. Marra. “This guideline should give the patient and his or her physician a starting point. People need to understand that while potential interactions exist between HIV drugs and AEDs, plenty of treatment options for people with HIV and epilepsy are available.”

And because both HIV drugs and AEDs can interact with many other kinds of medications, patients should tell their neurologist and/or primary care doctor all of the medications they are taking

Gina Shaw

Back to top